Alert archive / Indiana / Tornado Warnings in 2023
Tornado Warning 17, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Jun 25, 2023, 4:03 PM EDT for 4 counties in Indiana. It was in force for 27 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2023, 4:03 PM EDT (20:03 UTC)
- Expired
- Jun 25, 2023, 4:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Fulton County, IN, Kosciusko County, IN, Miami County, IN, Wabash County, IN
The radar
The Northern Indiana radar (KIWX), 44 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 4:12 PM EDT | HAIL 1 | 3 N Disko, IN | |
| Jun 25, 4:12 PM EDT | HAIL 1 | 3 N Disko, IN | |
| Jun 25, 4:12 PM EDT | HAIL 1 | 3 N Disko, IN | |
| Jun 25, 4:18 PM EDT | HAIL 1 | North Manchester, IN | Corrects source for previous hail report from North Manchester. Photos on Twitter show estimated quarter size hail in North Manchester, IN. Time estimated by radar. |
| Jun 25, 4:18 PM EDT | HAIL 1 | North Manchester, IN | Corrects source for previous hail report from North Manchester. Photos on Twitter show estimated quarter size hail in North Manchester, IN. Time estimated by radar. |
| Jun 25, 4:18 PM EDT | HAIL 1 | North Manchester, IN | Corrects source for previous hail report from North Manchester. Photos on Twitter show estimated quarter size hail in North Manchester, IN. Time estimated by radar. |
| Jun 25, 4:18 PM EDT | HAIL 1 | North Manchester, IN | Corrects source for previous hail report from North Manchester. Photos on Twitter show estimated quarter size hail in North Manchester, IN. Time estimated by radar. |
| Jun 25, 4:18 PM EDT | HAIL 1 | North Manchester, IN | Photos on Twitter show estimated quarter size hail in North Manchester, IN. Time estimated by radar. |
| Jun 25, 4:30 PM EDT | HAIL 1 | North Manchester, IN | Corrects previous hail report from North Manchester. Corrected time of occurrence. |
| Jun 25, 4:30 PM EDT | HAIL 1 | North Manchester, IN | Corrects previous hail report from North Manchester. Corrected time of occurrence. |
| Jun 25, 4:30 PM EDT | HAIL 1 | North Manchester, IN | Corrects previous hail report from North Manchester. Corrected time of occurrence. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 1:34 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WFUS53 KIWX 252003
TORIWX
INC049-085-103-169-252030-
/O.NEW.KIWX.TO.W.0017.230625T2003Z-230625T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
403 PM EDT Sun Jun 25 2023
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Northern Wabash County in north central Indiana...
East central Fulton County in north central Indiana...
Southeastern Kosciusko County in north central Indiana...
North central Miami County in north central Indiana...
* Until 430 PM EDT.
* At 403 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Akron, or 10 miles southeast of Rochester, moving
east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
North Manchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Northern Indiana.
&&
LAT...LON 4091 8609 4103 8608 4108 8569 4107 8568
4100 8568 4100 8565 4089 8564 4088 8564
TIME...MOT...LOC 2003Z 260DEG 26KT 4097 8605
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Andersen2 follow-up statements
599
WWUS53 KIWX 252016
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
416 PM EDT Sun Jun 25 2023
INC049-103-252025-
/O.CAN.KIWX.TO.W.0017.000000T0000Z-230625T2030Z/
Fulton IN-Miami IN-
416 PM EDT Sun Jun 25 2023
...THE TORNADO WARNING FOR EAST CENTRAL FULTON AND NORTH CENTRAL
MIAMI COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM EDT for north central
and northeastern Indiana.
LAT...LON 4090 8594 4104 8595 4105 8595 4108 8569
4107 8568 4100 8568 4100 8565 4088 8564
TIME...MOT...LOC 2015Z 260DEG 26KT 4099 8593
$$
INC085-169-252030-
/O.CON.KIWX.TO.W.0017.000000T0000Z-230625T2030Z/
Wabash IN-Kosciusko IN-
416 PM EDT Sun Jun 25 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR NORTHERN
WABASH AND SOUTHEASTERN KOSCIUSKO COUNTIES...
At 415 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Akron, or 8 miles west of North Manchester, moving
east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
North Manchester, Roann, Ijamsville, Laketon, Liberty Mills, Disko
and Urbana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4090 8594 4104 8595 4105 8595 4108 8569
4107 8568 4100 8568 4100 8565 4088 8564
TIME...MOT...LOC 2015Z 260DEG 26KT 4099 8593
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
MAX WIND GUST...<50 MPH
$$
Andersen571
WWUS53 KIWX 252028
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
428 PM EDT Sun Jun 25 2023
INC085-169-252038-
/O.EXP.KIWX.TO.W.0017.000000T0000Z-230625T2030Z/
Wabash IN-Kosciusko IN-
428 PM EDT Sun Jun 25 2023
...THE TORNADO WARNING FOR NORTHERN WABASH AND SOUTHEASTERN KOSCIUSKO
COUNTIES WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 800 PM EDT for north central
and northeastern Indiana.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Northern Indiana.
LAT...LON 4090 8594 4104 8595 4105 8595 4108 8569
4107 8568 4100 8568 4100 8565 4088 8564
TIME...MOT...LOC 2028Z 260DEG 26KT 4101 8581
$$
NWSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jun 25, 2:09 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 25, 2:09 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 209 PM EDT Sun Jun 25 2023 .SYNOPSIS... Issued at 207 PM EDT Sun Jun 25 2023 Strong to severe thunderstorms will be possible this afternoon into early this evening, mainly across northeast Indiana, south-central Michigan, and northwest Ohio. Cool, breezy, and showery weather conditions will then follow tonight through Tuesday. && .SHORT TERM...(This Afternoon through Monday) Issued at 207 PM EDT Sun Jun 25 2023 Severe event on target with all hazards (hail/wind/tornado) in play as initial discrete convection has already developed into northwest IN and sw MI. This activity will grow upscale, eventually congealing into multicellular line segments once reaching the I-69 corridor and points east. A Tornado Watch has been issued for the entire forecast around through 00z. Steepening lapse rates, incoming lift/cooling aloft on the leading edge of an upper low approaching southern WI, and good pre-frontal moisture return has pushed MLCAPE values up around 2000 j/kg in a narrow plume immediately in advance of the system cold front. Effective deep layer shear generally ranging from 20-30 knots north to 30-40 knots south, which when combined with the relatively steep lapse rates should support sustained/robust convection. Hail and wind look to be the primary threats initially with discrete convection, with wind and isolated tornadoes where any organization takes place given strong 0-3 km bulk shear magnitudes within strengthening 850 mb sw flow. This is conjunction with some subtle backing of the low level wind field could provide enough low level hodo curvature for a tornado or two ... highest probs from I-69 east into northwest OH. The bulk of the severe activity should clear the forecast area to the east by around 23-00z. Mostly cloudy skies, blustery northwesterly winds, cooler temps and scattered rain showers will become the wx story later tonight into Monday under deep/moist cyclonic flow. The greatest coverage of showers is expected late morning and afternoon tomorrow given some diurnal support on the southern periphery of the lower MI centered low and cool pocket aloft. A few embedded storms can also not be ruled out during this time if sfc temps can recover into the low to mid 70s. && .LONG TERM...(Monday Night through Sunday) Issued at 207 PM EDT Sun Jun 25 2023 The stacked low will migrate east toward the eastern Great Lakes into Tuesday allowing drier air to filter in. The result should be lesser rain shower chances and coverage, though northerly winds will remain on the breezy side and highs will struggle to reach the upper 60s to mid 70s. A transition to a more common summer pattern will emerge Wednesday through Friday with more of a quasi-zonal flow regime taking shape on the northern fringe of a south-central CONUS upper ridge. Wednesday and Thursday appear to be dry/warmer days with sfc ridging in control and any convective activity well west-southwest near a developing frontal zone. This frontal zone and another incoming upper trough cresting the aformentioned upper ridge then brings periodic shower/storm chances back into the forecast Friday into Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 110 PM EDT Sun Jun 25 2023 Another round of storms will move through with a cold frontal passage this afternoon. Storms have developed over northwest IL and are moving east to northeastward and will likely begin affecting KSBN around 19-20z period but then move east of the terminal by 21z Sun. There is a bit more uncertainty to the exact evolution and initiation further eastward however latest HRRR guidance has a linear convective feature moving into the KFWA vicinity around 21z. Strong gusty winds and hail will be possible with these storms, some look to become severe. Storms should exit the area after 23z Sun. Scattered showers behind the frontal boundary with lowering cigs with MVFR conditions after 06z Mon for KSBN and around 07z for KFWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Andersen Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 25, 2:12 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 212 PM EDT Sun Jun 25 2023 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-261815- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 212 PM EDT Sun Jun 25 2023 /112 PM CDT Sun Jun 25 2023/ ...TORNADO WATCH 374 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters activation is needed this afternoon. INZ103-MIZ177-277-261815- Northern La Porte-Northern Berrien-Southern Berrien- 212 PM EDT Sun Jun 25 2023 /112 PM CDT Sun Jun 25 2023/ ...TORNADO WATCH 374 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Hazardous swimming conditions are possible on Lake Michigan beaches today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerous swimming conditions are expected on Lake Michigan beaches late Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters activation is needed this afternoon. LMZ043-046-261815- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 212 PM EDT Sun Jun 25 2023 ...TORNADO WATCH 374 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Conditions hazardous to small craft are expected again late Monday through early Wednesday.
In the hours before
Local storm report, Jun 25, 3:25 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
325 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Gst 4 W Rochester 41.05N 86.27W
06/25/2023 M62 MPH Fulton IN Mesonet
&&Local storm report, Jun 25, 3:28 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
328 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Hail 2 E Knox 41.29N 86.58W
06/25/2023 M1.75 inch Starke IN Trained Spotter
&&
MJLocal storm report, Jun 25, 3:30 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
330 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM Hail 3 NE Knox 41.32N 86.58W
06/25/2023 M2.00 inch Starke IN Public
Reported by Not Trained Spotter.
&&Local storm report, Jun 25, 3:31 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
331 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Hail 3 NW Twin Lakes 41.33N 86.40W
06/25/2023 E1.00 inch Marshall IN Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Jun 25, 3:43 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
343 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail Akron 41.04N 86.02W
06/25/2023 M1.00 inch Fulton IN Public
&&
MJLocal storm report, Jun 25, 3:58 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
358 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Dmg Buchanan 41.83N 86.37W
06/25/2023 Berrien MI Broadcast Media
Broadcast media reports tree down on Dayton
Road in Buchanan, MI. Time estimated by
radar.
&&
MJThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:03 AM EDT | Special Weather Statement | IWX | LaPorte, Starke | 42 min |
| Jun 25, 4:30 AM EDT | Small Craft Advisory | IWX | 16 hr | |
| Jun 25, 4:46 AM EDT | Special Weather Statement | IWX | Pulaski, White | 29 min |
| Jun 25, 1:15 PM EDT | Special Weather Statement | IWX | LaPorte, Starke | 45 min |
| Jun 25, 1:49 PM EDT | Special Marine Warning | IWX | 41 min | |
| Jun 25, 2:05 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 55 min |
| Jun 25, 2:23 PM EDT | Tornado Warning | IWX | Marshall, Starke | 23 min |
| Jun 25, 2:40 PM EDT | Severe Thunderstorm Warning | IWX | Marshall, Starke | 39 min |
| Jun 25, 2:43 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami, White | 29 min |
| Jun 25, 2:55 PM EDT | Special Weather Statement | IWX | Saint Joseph | 35 min |
| Jun 25, 2:59 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 46 min |
| Jun 25, 3:02 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Marshall, Saint Joseph | 43 min |
| Jun 25, 3:05 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 55 min |
| Jun 25, 3:09 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall | 66 min |
| Jun 25, 3:23 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaGrange, Noble | 37 min |
| Jun 25, 3:49 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Kosciusko, LaGrange, Noble, Steuben and 1 more | 56 min |
| Jun 25, 3:52 PM EDT | Areal Flood Advisory | IWX | Kosciusko | 3 hr |
| Jun 25, 4:17 PM EDT | Special Weather Statement | IWX | Allen | 28 min |
| Jun 25, 4:24 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 51 min |
| Jun 25, 4:31 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Huntington, Whitley | 44 min |
| Jun 25, 5:09 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Whitley | 36 min |
Nearby
Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.